Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Suspending homotopy $ 3$-spheres and embedding mapping cylinders in $ S\sp{4}$


Author: R. C. Lacher
Journal: Proc. Amer. Math. Soc. 27 (1971), 584-586
MSC: Primary 57.05
DOI: https://doi.org/10.1090/S0002-9939-1971-0271960-9
MathSciNet review: 0271960
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A property of maps between closed $ 3$-manifolds, implied by cellularity and implying $ U{V^\infty }$, is that the mapping cylinder embed locally in $ {S^4}$. It is not clear what topological properties are preserved under such maps. In the present note, we show that a closed $ 3$-manifold admits such a map onto $ {S^3}$ if and only if its suspension is $ {S^4}$.


References [Enhancements On Off] (What's this?)

  • [1] S. Armentrout, Cellular decompositions of $ 3$-manifolds that yield $ 3$-manifolds, Bull. Amer. Math. Soc. 75 (1969), 453-455. MR 39 #935. MR 0239578 (39:935)
  • [2] P. W. Harley, On suspending homotopy spheres, Proc. Amer. Math. Soc. 19 (1968), 1123-1124. MR 38 #2787. MR 0234470 (38:2787)
  • [3] M. W. Hirsch, On homotopy spheres of low dimension, Differential and Combinatorial Topology (A Symposium in Honor of Marston Morse), Princeton Univ. Press, Princeton, N.J., 1965, pp. 199-204. MR 31 #4042. MR 0179800 (31:4042)
  • [4] R. C. Kirby, On the set of non-locally flat points of a submanifold of codimension one, Ann. of Math. (2) 88 (1968), 281-290. MR 38 #5193. MR 0236900 (38:5193)
  • [5] R. C. Lacher, Cell-like mappings. II, Pacific J. Math. (to appear). MR 0281217 (43:6936)
  • [6] R. C. Lacher and A. H. Wright, Mapping cylinders and $ 4$-manifolds, Proc. Georgia Topology Conference, 1969.
  • [7] L. C. Siebenmann, Are nontriangulable manifolds triangulable?, Proc. Georgia Topology Conference, 1969. MR 0271956 (42:6837)
  • [8] R. L. Wilder, Topology of manifolds, Amer. Math. Soc. Colloq. Publ., vol. 32, Amer. Math. Soc., Providence, R. I., 1949. MR 10, 614. MR 0029491 (10:614c)
  • [9] A. H. Wright, Monotone mappings of compact $ 3$-manifolds, (to appear).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57.05

Retrieve articles in all journals with MSC: 57.05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1971-0271960-9
Keywords: Suspending homotopy $ 3$-spheres, maps between $ 3$-manifolds, embedding mapping cylinders, $ {S^4}$
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society